MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II CEM TIB SIZE 8 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II CEM TIB SIZE 8 RIGHT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420191
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a tka, it was detected that a gns ii cem tib size 8 right (71420191) was implanted with a jrny ii cr fem ox np rt sz 8 (74021158) and a jii md xlpe art isrt sz 7-8 rt 11mm (74021483) on a patient.Genesis and journey implants are not compatible.It is unknown if this has caused any issue to the patient.
 
Event or Problem Description
It was reported that, after a tka surgery was performed on (b)(6) 2023, it was detected that a gns ii cem tib size 8 right (71420191) was implanted with a jrny ii cr fem ox np rt sz 8 (74021158) and a jii md xlpe art isrt sz 7-8 rt 11mm (74021483) on a patient.Genesis and journey implants are not compatible.No issue was noticed intra-operatively when locking the insert into the baseplate.The surgeon attributes this incident to the following factors: (i) an incorrect product was on the shelf when it should not have been, and (ii) the product labeling between genesis ii and journey ii baseplates is far too similar.It is unknown if this has caused any issue to the patient.
 
Additional Manufacturer Narrative
Describe event or problem.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device was not returned for evaluation.A review made by the engineering team revealed that the laboratory results of mismatch testing using an insert with a tibial base of different systems (journey ii sz 7-8 insert on a genesis ii sz 7 tibial base) indicated a lower locking strength than when implants of the same system are used ( journey ii sz 7-8 insert on journey ii sz 8 tibial base).In addition, there is a transition to update the label legibility format which standardizes the information on the box end panel, with key information called out in specific areas for assistance in identification.The clinical/medical investigation concluded that, reportedly, there was no issue with locking the insert into the baseplate intraoperatively.It was noted via e-mail correspondence that the billing team was the first to notice the error as the construct was not aligning with the implants used.Additionally, it was reported that journey ii components were the only components that should have been on the shelves.It was communicated that the patient has not experienced any symptoms or adverse as of yet.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in indications, contraindications, and adverse effects that preoperative planning and meticulous surgical technique are essential to achieve optimum results.In the preoperative warnings and precautions it is indicated that an adequate inventory of implant sizes should be available at the time of surgery.Besides, it indicates that each total knee system is designed as a system and does not allow the substitution of components from other systems or manufacturers.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II CEM TIB SIZE 8 RIGHT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18212887
Report Number1020279-2023-02332
Device Sequence Number7345591
Product Code JWH
UDI-Device Identifier03596010206381
UDI-Public03596010206381
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71420191
Device Lot NumberH2143035
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2023
Supplement Date Received by Manufacturer11/29/2023
02/23/2024
Initial Report FDA Received Date11/27/2023
Supplement Report FDA Received Date11/30/2023
02/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JRN II CR FEM OX SZ8RT(PN:74021158,LN:21CM04371).; JRN II INS SZ7-8RT11MM(PN:74021483,LN:21MM01084).
Patient Age72 YR
Patient SexMale